High Wind, Jemez Mountains
- When
- March 2, 1:15 PM MST to 3:55 PM MST
- Where
- Jemez Mountains forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
Areas from the Valles Caldera east to Los Alamos reported high winds.
The combination of a strong jet stream crossing overhead and a deepening surface low over west Texas created windy conditions over New Mexico. Most of the state experienced northwest wind gusts that peaked between 40 and 50 mph through the afternoon of the 2nd.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
The combination of a strong jet stream crossing overhead and a deepening surface low over west Texas created windy conditions over New Mexico. Most of the state experienced northwest wind gusts that peaked between 40 and 50 mph through the afternoon of the 2nd. High elevation sites were even windier with a couple high mountain peaks clocking gusts near 60 mph. The main population center that received high winds was Los Alamos, with a peak gust to 59 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 2, 10:38 AM MST, 2 hours 37 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1038 AM MST WED MAR 2 2016 .AVIATION... 18Z TAF CYCLE VFR CONDITIONS WILL PREVAIL DURING THE NEXT 24 HOURS. AS A 100KT NWLY JET NOSES INTO NORTHERN NEW MEXICO LATE THIS MORNING...STRONG WEST WINDS ARE ALREADY STRENGTHENING. GUSTS NEAR 40KT LIKELY ALONG AND EAST OF THE SANGRE DE CRISTO AND SANDIA/MANZANO MTNS. WINDS WILL VEER AROUND TO THE NW LATE THIS AFTERNOON AND EARLY EVENING. LCL BLDU IS POSSIBLE...BUT VISIBILITY RESTRICTIONS ARE NOT EXPECTED AT TERMINAL SITES. WINDS WILL GRADUALLY DIMINISH AFTER SUNSET EXCEPT FOR ALONG RIDGETOPS ALONG AND IMMEDIATELY TO THE EAST OF THE CENTRAL MT CHAIN. 33 && .PREV DISCUSSION...301 AM MST WED MAR 2 2016... .SYNOPSIS... CONTINUED WARM AND DRY IN THE SHORT TERM THEN FINALLY A RETURN TO A COOLER AND MORE UNSETTLED IN THE LONG RANGE. MORE OF THE SAME FOR THE REST OF THE WEEK WITH WARM AND DRY CONDITIONS THE NORM. TEMPERATURES IN THE EAST WILL CONTINUE TO FLUCTUATE CONSIDERABLY EACH DAY THROUGH THE WEEKEND. A MORE ACTIVE WEATHER PATTERN SHOULD RETURN DURING THE WEEKEND AND ESPECIALLY NEXT WEEK AS A SERIES OF DISTURBANCES IMPACT NM. MUCH COOLER TEMPERATURES AND RAIN AND SNOW CHANCES INCREASE CONSIDERABLY. && .DISCUSSION... A SLEW OF NEAR RECORD HIGHS TODAY AS A LEE SIDE TROUGH DEVELOPS OVER THE EAST AND SUNSHINE DOMINATES THE SKY. HIGHS WILL BE 10 TO 20 DEGREES ABOVE EARLY MARCH LEVELS. THE WIND WILL BE THE MAIN STORY THOUGH TODAY WITH BREEZY TO WINDY CONDITIONS COMMON. STRONG WINDS WILL IMPACT THE SANGRE DE CRISTO...SANDIA AND MANZANO MOUNTAINS ONTO THE ADJACENT EASTERN HIGHLANDS TODAY. WE WILL ISSUE A WIND ADVISORY FOR SEVERAL ZONES. THE WINDS AND EXCEPTIONALLY DRY LOW LEVELS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS AS WELL FOR ALL OF THE EAST. SEE THE DETAILED DISCUSSION BELOW. A DISTURBANCE ALOFT WILL PASS NORTH AND NORTHEAST OF NM TODAY THROUGH TONIGHT. AN ACCOMPANYING BACK DOOR COLD FRONT WILL REACH THE NORTHEAST LATE TODAY AND SPILL SOUTH ACROSS THE EASTERN PLAINS TONIGHT. HIGHS ACROSS THE EAST THURSDAY WILL BE AROUND 10 DEGREES COOLER...BUT STILL AROUND 10 DEGREES ABOVE NORMAL. ELSEWHERE ITS ANOTHER WARM AND DRY DAY WITH MORE NEAR RECORD HIGHS. THE TROUGH TO THE LEE OF THE CENTRAL MOUNTAINS WILL ORGANIZE AGAIN FRIDAY WITH ANOTHER SHARP RISE IN TEMPERATURES. MOSTLY SUNNY SKIES WILL AGAIN BOOST TEMPERATURES WELL ABOVE NORMAL...WITH MORE NEAR RECORD HIGHS POSSIBLE. MODERATE BREEZES WILL BE FELT ON THE EAST CENTRAL HIGHLANDS. AS ANOTHER WEAK TROUGH PASSES TO OUR NORTH FRIDAY A SURFACE COLD FRONT WILL BACK INTO THE EAST FRIDAY NIGHT. AND YOU GUESSED IT...A NOTICEABLY COOLER DAY SATURDAY IN THE EAST. THE WEST WILL COOL SOME AS WELL AS THE FIRST IN A SERIES OF STORMS HOPEFULLY BEGINS TO IMPACT NM. ITS JUST A WEAK TROUGH...BUT IT MAY BE ABLE TO SQUEEZE OUT A FEW RAIN AND SNOW SHOWERS OVER THE NORTHWEST MOUNTAINS SATURDAY AND SATURDAY NIGHT. THE NEXT STORM SYSTEM WILL REACH CA EARLY SUNDAY AND APPROACH NM LATE IN THE DAY. THIS TROUGH WILL BE A BIT MORE ROBUST AND MAY GENERATE SHOWERS AND A FEW THUNDERSTORMS LATE SUNDAY OVER THE NW QUARTER OF NM...WITH RAIN AND HIGHER ELEVATION SNOW SHOWERS SUNDAY NIGHT. THE UPPER LEVEL WAVE TRAIN WILL CONTINUE EARLY NEXT WEEK WITH THE STRONGEST TROUGH YET IMPACTING THE STATE. IN FACT A CLOSED LOW MAY DEVELOP OVER SOUTHERN NM BY TUESDAY. PRECIPITATION WILL DEVELOP OVER THE WESTERN HALF OF THE CWA MONDAY AND REACH THE EAST TUESDAY. SHOWERS AND SOME THUNDERSTORMS WILL BE THE RULE EACH DAY WHILE MOUNTAIN SNOW SHOWERS AND LOWLAND RAIN SHOWERS WILL BE THE NORMAL MONDAY NIGHT. BY TUESDAY NIGHT IT MAY BE COLD ENOUGH FOR SNOW SHOWERS JUST ABOUT EVERYWHERE. TEMPERATURES WILL RISE ONE MORE DAY IN THE EAST ON SUNDAY THEN DROP SHARPLY MONDAY AND TUESDAY. THIS COOLING TREND WILL ALSO BE THE CASE IN THE WEST. BY TUESDAY HIGHS WILL BE BELOW NORMAL EVERYWHERE. WINDY CONDITIONS WILL REACH THE WEST MONDAY THEN ACROSS THE EAST TUESDAY. PRECIPITATION SHOULD DIMINISH TUESDAY NIGHT ONLY TO INCREASE AGAIN WEDNESDAY AS THE NEXT SHORT WAVE ARRIVES...ALBEIT A WEAKER SYSTEM. && .FIRE WEATHER... CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TODAY ACROSS ALL OF THE EASTERN PLAINS. A FEW HOURS OF CRITICAL FIRE WEATHER CONDITIONS ARE ALSO EXPECTED ON FRIDAY ACROSS THE CENTRAL HIGHLANDS...OR IN THE VICINITY OF CLINES CORNERS. FINALLY...WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE MONDAY ACROSS THE EASTERN PLAINS. THEREAFTER...THE WEATHER PATTERN IS EXPECTED TO CHANGE DRASTICALLY...TO BRING NM COOLER AND WETTER WEATHER. A WARM...WINDY AND DRY DAY REMAINS IN STORE FOR THE LAND OF ENCHANTMENT TODAY. A WEAK WAVE WILL CROSS COLORADO...THEREBY INCREASING MID LEVEL WINDS ACROSS NM. MEANWHILE...THE LEE SIDE SURFACE LOW LOOKS TO SHIFT TOWARD AMARILLO BY MID TO LATE AFTN...A BIT EARLIER THAN WHAT WAS EXPECTED YESTERDAY. MIXING HEIGHTS ALSO LOOK TO BE A FEW THOUSAND FEET HIGHER THAN WHAT WAS EXPECTED YESTERDAY ACROSS NORTHEAST NM DESPITE THE HIGH CLOUDINESS. THESE TWO FACTORS SUGGEST THAT WIND SPEEDS ACROSS ZONE 104 WILL BE STRONGER THAN PREVIOUSLY ANTICIPATED...AND THUS...WILL INCLUDE THIS ZONE IN THE RED FLAG WARNING. MINIMUM HUMIDITIES LOOK TO BE QUITE LOW....AND 3 TO 5 HOURS OF SINGLE DIGIT HUMIDITIES ARE POSSIBLE THIS AFTERNOON ACROSS MUCH OF THE EASTERN PLAINS. NEAR RECORD TEMPERATURES ARE POSSIBLE AS TEMPS SOAR BETWEEN 10 AND 25 DEGREES ABOVE NORMAL AREAWIDE. SPOTTY CRITICAL CONDITIONS ARE ALSO POSSIBLE ACROSS WESTERN NM...ESPECIALLY NEAR AND SOUTH OF MOUNT TAYLOR. HUMIDITIES WILL BE AROUND 10 PERCENT...BUT THE DURATION OF STRONG WINDS WILL BE THE LIMITING FACTOR FOR A RED FLAG WARNING IN THESE AREAS. SHOULD ALSO NOTE...THAT SEVERAL HOURS OF SINGLE DIGIT HUMIDITIES ARE EXPECTED ACROSS THE MIDDLE AND LOWER RIO GRANDE VALLEY...ESPECIALLY SOUTH OF BERNARDO. TONIGHT...STRONG WINDS LOOK TO CONTINUE ALONG THE RIDGETOPS OF THE SANGRE DE CRISTO MOUNTAINS. POOR TO FAIR HUMIDITY RECOVERIES ARE EXPECTED FOR ALL BUT PORTIONS OF NORTHWEST NM. A WEAK BACK DOOR FRONT REMAINS ON TAP FOR EARLY THURSDAY. TEMPERATURES WILL DROP ACROSS THE PLAINS ON THE ORDER OF 10 DEGREES...BUT EVEN WITH THE DROP...TEMPS WILL REMAIN ABOVE NORMAL. LESS WIND IS IN STORE...THOUGH HUMIDITIES WILL REMAIN BELOW 15 PERCENT FOR ALL BUT THE NORTH CENTRAL MOUNTAINS. ON FRIDAY...A LEE SIDE SURFACE LOW WILL STRENGTHEN OVER SE CO AS ZONAL FLOW ALOFT SETS UP. TEMPS WILL REMAIN WELL ABOVE NORMAL...AND AREAS NEAR AND SOUTH OF THE I-40 CORRIDOR LOOK TO SEE SEVERAL HOURS OF SINGLE DIGIT HUMIDITIES...ESPECIALLY ACROSS WESTERN AND CENTRAL NM. LOOKS LIKE WINDS WILL BE STRONG ENOUGH FOR A FEW HOURS OF CRITICAL FIRE WEATHER CONDITIONS ACROSS THE CENTRAL HIGHLANDS... GENERALLY IN THE VICINITY OF CLINES CORNERS. HAINES VALUES OF 5 TO 6 ARE ALSO EXPECTED FOR MUCH OF THE STATE. YET ANOTHER BACK DOOR FRONT WILL ARRIVE LATE FRIDAY AFTERNOON OR FRIDAY EVENING. THUS...HIGH TEMPS WILL YO-YO BACK DOWN FOR SATURDAY. A FEW MODELS ARE ONCE AGAIN SPITTING OUT SOME LIGHT PRECIP ACROSS THE NORTH AND NORTHWEST WITH A WEAK WAVE THAT WILL CROSS THE STATE SATURDAY. WETTING PRECIP WILL BE LIMITED...BUT TEMPS WILL ALSO DROP A FEW DEGREES ACROSS THE WEST. WINDS WILL BE GENERALLY BE LIGHT...SO NO CRITICAL CONDITIONS EXPECTED FOR SATURDAY. SOUTHWEST WINDS LOOK TO INCREASE ALL AREAS ON SUNDAY...BUT ESPECIALLY ACROSS WESTERN NM AS A SHORTWAVE APPROACHES THE STATE. IN ADDITION TO THE STRONGER WINDS...LIGHT PRECIP MAY ONCE AGAIN DEVELOP ACROSS NW NM. HUMIDITIES WILL INCREASE...BUT WILL STILL REMAIN BELOW 15 PERCENT ACROSS THE WEST CENTRAL HIGHLANDS...AND ITS NOT OUT OF THE QUESTION THAT LOCALLY CRITICAL CONDITIONS DEVELOP FOR AN HOUR OR TWO. MONDAY CONTINUES TO LOOK TO BE THE DAY OF BIG CHANGE. A STRONG SURFACE LOW AND INITIALLY DRY CONDITIONS LOOKS TO ALLOW CRITICAL CONDITIONS TO DEVELOP ACROSS MUCH OF THE EASTERN PLAINS MONDAY AFTERNOON. MUCH OF THIS WILL DEPEND ON HOW FAST THE MOISTURE ARRIVES FROM THE NEXT SYSTEM WHICH LOOKS TO IMPACT NM WITH PRECIP AS EARLY AS MONDAY EVENING ACROSS THE WEST..AND MOST AREAS BY TUESDAY MORNING IF THE GFS IS CORRECT. THE ECMWF PAINTS MUCH OF THE QPF SOUTH OF I- 40. REGARDLESS...BOTH MODELS AGREE THAT BEFORE WE RETURN TO A COOLER AND WETTER PATTERN...ONE LAST STRONG WIND AND CRITICAL FIRE WEATHER EVENT MAY BE IN STORE FOR MONDAY AFTERNOON. EXCELLENT VENTILATION RATES ARE EXPECTED TODAY NEARLY AREAWIDE. VENT RATES WILL DROP BACK BETWEEN THE FAIR AND VERY GOOD CATEGORIES FOR THURSDAY...THOUGH SOME POCKETS OF POOR VENTILATION ARE POSSIBLE ACROSS THE RIO GRANDE VALLEY AND PORTIONS OF THE NORTHERN MTNS. VENT RATES INCREASE ON FRIDAY TO GOOD OR BETTER ALL AREAS. BY SATURDAY...POOR VENTILATION WILL RETURN TO THE EAST CENTRAL PLAINS...BUT GOOD OR BETTER VENT RATES ARE EXPECTED ELSEWHERE. && .ABQ WATCHES/WARNING/ADVISORIES... RED FLAG WARNING UNTIL 6 PM MST THIS EVENING FOR THE FOLLOWING ZONES... NMZ103-104-107-108. WIND ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR THE FOLLOWING ZONES... NMZ521-523-527>529-533. WIND ADVISORY UNTIL 5 AM MST THURSDAY FOR THE FOLLOWING ZONES... NMZ512>515. && 11
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 546 AM MST WED MAR 2 2016 NMZ501>540-031300- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 546 AM MST WED MAR 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT FROM 11 AM TO 6 PM FOR ALL OF EASTERN NEW MEXICO WHERE LOW HUMIDITIES COMBINED WITH STRONG WINDS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CRITICAL FIRE WEATHER CONDITIONS COULD BE MET OVER A SMALL PORTION OF THE CENTRAL HIGHLANDS FRIDAY. CONFIDENCE IS INCREASING THAT A COOLER AND MORE ACTIVE WEATHER PATTERN WILL RETURN BY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 40
1 high wind. Local standard time, as filed.
Areas from the Valles Caldera east to Los Alamos reported high winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613668.